Lubin-Tate formal groups and module structure over Hopf orders. (English) Zbl 0979.11053

This article begins with a systematic account of the theory of Hopf order actions on rings of integers, following M. J. Taylor’s ideas [Ill. J. Math. 32, 428-452 (1988; Zbl 0631.14033)]. More precisely one has a Dedekind ring \(O_K\) of characteristic 0 with quotient field \(K\); \(\mathcal C\) is an integrally closed finite \(O_K\)-algebra, which is Hopf Galois under a finite commutative \(O_K\)-Hopf algebra \(\mathcal A\). Let \(A=K\mathcal A\), and \(C=K\mathcal C\). Then \(A\) becomes a group ring \(\overline K[G]\) on base extension with the algebraic closure \(\overline K\); at level \(K\), the whole situation can be described simply by \(\Omega= \text{Gal}(\overline K/K)\)-sets. (This is probably known to experts, and mentioned in a note of the reviewer [Commun. Algebra 24, 737-747 (1996; Zbl 0890.16021)]). If we now switch the point of view and begin with an \(A\)-Hopf Galois extension \(C\) over \(K\), we find that going back to level \(O_K\) cannot be done so canonically. There are three competing choices for the integral version of \(A\): \(\mathcal A\), the maximal order in \(A\); \({\mathcal A}^\circ = O_{\overline K}[G]^\Omega\); and finally \({\mathcal A}^{\text{ass}}\), the so-called associated order. For descending \(C\) one always takes \(\mathcal C\), the maximal order in \(C\). It is not clear when any of the three integral versions of \(A\) is a Hopf algebra. The authors prove the following remarkable result (Prop. 4.6): \({\mathcal A}^\circ\) is a Hopf algebra iff the maximal order in the dual Hopf algebra \(B\) of \(A\) has discriminant 1 (i.e. is etale). In this case, this maximal order and \({\mathcal A}^\circ\) are Cartier duals of each other. For \(G\) abelian, Prop. 4.8 shows that \(\mathcal A\) is Hopf iff it is etale; loosely speaking this means that the maximal order in a \(K\)-Hopf algebra is very rarely Hopf over \(O_K\). The authors also give information on the index of \({\mathcal A}^{\text{ass}}\) in \(\mathcal A\).
In Section 6 this general apparatus is applied to Hopf extensions afforded by Lubin-Tate formal groups. Theorem 6.11 establishes freeness of \(\mathcal C\) over \({\mathcal A}^{\text{ass}}\). The results of this section, which are of a local nature, have been applied to a global setting (elliptic curves) by W. Bley in his habilitation thesis (Augsburg 1998).


11R33 Integral representations related to algebraic numbers; Galois module structure of rings of integers
11S23 Integral representations
Full Text: DOI Numdam EuDML EMIS


[1] Agboola, A., Torsion points on elliptic curves and galois module structure. Invent. Math.123 (1996), 105-122. · Zbl 0864.11055
[2] Bley, W., Elliptic curves and module structure over Hopf orders and The conjecture of Chinburg-Stark for abelian extensions of a quadratic imaginary field. Habilitation Thesis Universität Augsburg, Report des Instituts für Mathematik der Universität Augsburg No. 396, 1998.
[3] Byott, N., Taylor, M.J., Hopf orders and Galois module structure. In: Group rings and class groups, R. W. Roggenkamp, M. J. Taylor (eds.) Birkhäuser, BaselBoston, 1992. · Zbl 0811.11068
[4] Byott, N., Associated orders of certain extensions arising fom Lubin-Tate formal groups. J. Théor. Nombres Bordeaux9 (1997),449-462. · Zbl 0902.11052
[5] Cassou-Noguès, Ph., Taylor, M.J., Elliptic functions and rings of integers. Prog. in Math.66, Basel-Stuttgart-Boston, 1987. · Zbl 0608.12013
[6] Chan, Sh.-P., Relative Lubin-Tate formal groups and Galois module structure. Manuscripta Math.39 (1992), 109-113. · Zbl 0755.11037
[7] Chan, Sh.-P., Lim, C.-H., The associated orders of rings of integers in Lubin-Tate division fields over the p-adic number field. Illinois J. Math.39 (1995), 30-38. · Zbl 0816.11061
[8] Chase, S.U., Sweedler, M.E., Hopf algebras and Galois theory. , Springer-Verlag, 1969. · Zbl 0197.01403
[9] Childs, L.N., Hurley, S., Tameness and local normal bases for objects of finite Hopf algebras. Trans. Amer. Math. Soc.298 (1986), 763-778. · Zbl 0609.16005
[10] deShalit, E., Iwasawa Theory of Elliptic Curves with Complex Multiplication. Perspectives in Math. Vol. 3, Academic Press, 1987. · Zbl 0674.12004
[11] Reiner, I., Maximal orders., Academic Press, 1975. · Zbl 0305.16001
[12] Schertz, R., Galoismodulstruktur und Elliptische Funktionen. J. Number Theory39 (1991), 285-326. · Zbl 0739.11052
[13] Srivastav, A., Taylor, M.J., Elliptic curves with complez multiplication and Galois module structure. Invent. Math.99 (1990), 165-184. · Zbl 0705.14031
[14] Taylor, M.J., Hopf Structure and the Kummer Theory of Formal Groups. J. Reine Angew. Math.375/376 (1987), 1-11. · Zbl 0609.12015
[15] Taylor, M.J., Mordell-Weil Groups and the Galois Module Structure of Rings of Integers. Illinois J. Math.32 (1988), 428-452. · Zbl 0631.14033
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.